Producer’s note: Someone on Quora asked: Drug Addiction: What happens to heroin addicts when they quit cold turkey, and why is it so unbearable? Here is one of the best answers that’s been pulled from the thread.
I was a heroin addict for 14 years. From the age of 18 to the age of 32. I tried to get off of the drug via the methadone clinic to no avail. I would go to the clinic for a while and do well, but would always end up with a needle in my vein within a few months. I don’t think the clinics are set up to help people quit using drugs. I believe they are there to get people addicted to methadone. That way the government gets their cut, or tax if you will. But I digress…
After going to the clinic a few times and failing at varying degrees, I decided to try cold turkey. There is more to it than that, but it’s a long story.
I bought one last dose of heroin, obtained some valium, and vodka, then moved into a little one room apartment my uncle had in the mountains of North Carolina. Making sure, I had no way to contact anyone, or get to anyone. The closest phone was about 13 miles away. I did my shot, and counted down the minutes till the inevitable sickness would begin.
About 4 or 5 hours after my last dose I started to feel antsy. I don’t know how else to describe it. I started to bounce my legs up and down on my toes while sitting there. I couldn’t focus my attention on anything, except the fact that I had no more dope. My arm muscles felt as if they fly out of my skin, and my skin was crawling. About 8 to 10 hours after my last dose I started to feel nauseated, and started to sweat heavily. These feelings would persist for the next week or so.
Heroin, and opiates in general make you constipated. This side effect started wearing off about 48 hours after my last dose. Unfortunately it was replaced by severe diarrhea. My stomach also started to convulse with accompanying vomit and pain. So I spent most of day 3,4 and 5, on the toilet, or with my head in a bucket, or sometimes both at once. My legs, arms, and back started to get painful cramps around day 5 as well.
Listing the symptoms or even describing them cannot even begin to convey the pain and fear one experiences while going through this. The poison seems to make a horrid effort to convince you that you will in fact die if you do not get one more fix.
The whole physical withdrawal lasted about two weeks in all. The last 5 days or so it was very minor compared to the first week. The mental aspect of it I was not prepared for. I would find myself trying to contact old dope friends, and dealers just to “see what was up”. I would crave the rush of the drug. I would dream about it every single night. I would close my eyes and see balloons full of heroin, and needles in my arms. This went on for about 8 months or so. They say 95% of IV heroin addicts never get clean, and I can see why.
It has been right at two years since that last dose, and only now do I feel like I’m not a junkie.